Doctors like “good” patients. They even have a technical term for these people. Physicians call them compliant. Bad patients are non-compliant.

A compliant patient follows doctor’s orders. In most cases that means taking the pills that are prescribed without too many complaints.

This makes complete sense from the physicians’ perspective. After all, doctors want their patients to avoid having heart attacks or other health catastrophes. Controlling cholesterol and blood pressure are good ways to reduce those risks.

The trouble with this approach is that it tends to focus the doctor’s attention on numbers: blood pressure numbers or LDL cholesterol. As a result, the patient as a person may fade from view. At times, a person having trouble with a treatment may have difficulty getting the physician to address it.

This patient’s reaction to medication was treated with another drug, time after time:

“First I was put on Zocor to control my cholesterol. That caused Restless Leg Syndrome (RLS), so I was prescribed Requip. I then became depressed and was prescribed the antidepressant Lexapro. It made me into a zombie, so I was prescribed a low dose of Ritalin, a stimulant drug for ADHD.

“I developed a mild heart arrythmia [likely an effect of the Ritalin] and was prescribed a calcium channel blocker (CCB) to control the heart rhythm. I took the CCB for about three weeks and felt so bad I wanted to commit suicide.

“When I tried to refill the Zocor at the local pharmacy instead of through mail order, the pharmacist told me he could not give me the CCB and a statin at the same time. That did it for me. I had been a zombie for far too long.

“I swore off all prescription medicine. Without all these pills, my mental fog lifted, the terrible muscle spasms I had everywhere relaxed and I no longer had RLS.”

We don’t condone people stopping their prescription drugs without their doctors’ involvement and advice. But we hate it when doctors just prescribe more medicine to treat drug side effects, instead of stepping back to see if there is some other way to accomplish the goal. Every problem this person developed was a medication side effect—and each one was treated with yet another drug that caused an additional complication.

When a patient suffers a side effect, the experience should be acknowledged. One person told us: “My psychiatrist prescribed Geodon [an antipsychotic drug] for bipolar disorder. After two days on Geodon, I had a serious side effect. I started shaking uncontrollably. I also had chills and my heart was racing. Then I started having hallucinations.

“I saw psychedelic colors and birds flying around the room. I heard voices and a song that kept repeating itself over and over again. The hallucinations ended after a few hours, but the shaking continued for a couple of days.

“My psychiatrist's only response was, ‘That’s interesting.’ I was infuriated because it was such a scary experience. I have no personal or family history of schizophrenia or hallucinations and I have not had a hallucination since.”

Physicians must warn patients of common or serious drug side effects and patients have a responsibility to let doctors know if they run into problems. Being a “good” patient and keeping quiet could cause terrible harm.

 

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. h.a.
    Reply

    My husband’s a type II diabetic. He tried some new oral meds, before he was put on insulin. He reacted badly to them. His then endocrinologist saw a blood sugar number that was at the high end of “acceptable” and didn’t care that the drugs blew up his weight rapidly to where it peaked at 320 pounds. He’d been a bit too heavy before the drugs and was classed as a type II diabetic with blood sugars that were running just above the high end of acceptable, but when he started the drugs, his weight began to climb, and his health to fail. She said he was “just an overeater” and if he didn’t lose weight she’d drop him as a patient.
    He asked her if he couldn’t try and control his blood sugar, cholesterol and blood pressure through diet and exercise alone. She told him she didn’t think he had enough “self-control.” Finally, he snapped.
    At his final appointment with her, she and he had a shouting match during which she called him names in a voice they heard at the reception station. “Fat”, “whiny”, “argumentative”, “Non-compliant”. She didn’t know him at all as a person, didn’t remember him from visit to visit and barely read his file and browbeat him on every point. But she was the endo his GP referred him to and his GP said she was “one of the best”. He’d gotten to where he was because he was taking her drugs and making every effort to be compliant. He’s a very intelligent and diligent man. He’s always been a hard working man with a lot of self-control. He is NOT a whiner.
    She “fired” him as a patient, he “fired” her as a doctor, and filed a complaint against her. Now he has a new doctor, is on a low dose of insulin, has lost all the weight he’d packed on, is exercising regularly, has energy, health and enjoys life again. We may be able to really consider taking him off meds altogether, and control his condition with diet and exercise.
    But if we were to run into his former endocrinologist she’d no doubt still see him as a “problem patient” because he dared to stand up to her to save himself.

  2. RCK
    Reply

    I too tried to please a physician by trying many different drugs for my uncontrolled HTN and suffering many bad reactions to most of them. When I asked for testing to see if there was a cause of the uncontrolled HTN I was rebuffed as non-compliant, had to change doctors twice before a nephrologist found I had Secondary HTN due to an adrenal adenoma (conn’s syndrome).
    I had surgery over a year ago and now have normal BP.
    I suffered for many years and am lucky I didn’t have a stroke or heart attack before someone finally took me seriously and looked for a cause instead of just pushing drugs.

  3. C. Prwivo
    Reply

    Thank you so much for the informative article on not being a “good” or compliant patient. I have severe allergies, one of which is aspirin. My physician wanted me to take an allergy drug, and when I read the package insert (I asked to read it in his office), it stated that it was contraindicated for aspirin-sensitive patients. I was told, once, by my gynecologist, that I was a “Hemeroid”, and I consider that label to be a badge of honor. Please continue to encourage your readers to investigate what they are taking, and make sure it will not do more harm than good.

  4. Karl
    Reply

    My doctor prescribed Lexapro for a mild depression. Within one week I developed tremors so bad that I could not sign my name. My son had to pay my bills. After six weeks I discontinued taking Lexapro, and within ten days had fully recovered.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.